Kentucky, 2001

Damaging Winds in Kentucky, August 23, 2001

August 23, 2001 · NWS LMK · 7 events in 7 counties and zones

Trees and power lines were down over central Kentucky. Trees were blown on to vehicles in Paris in Bourbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees and power lines were down over central Kentucky. Trees were blown on to vehicles in Paris in Bourbon County. Also in Paris, a mobile home was blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 23, 1:45 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 23, 1:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT THU AUG 23 2001

WILL ISSUE AN ABBREVIATED DISCUSSION...IN LIEU OF CONVECTIVE WATCH
UNTIL 900 PM EDT...AND WE/RE IN THE MIDST OF BEGINNING TO ISSUE
FIRST WARNINGS. ATMOSPHERE ALONG AND SOUTH OF THE BOUNDARY HAS
DESTABLIZED SIGNIFICANTLY...WITH CAPES IN THE 3000 TO 4000
RANGE...ALONG WITH SOME DRY AIR ALOFT AND IMPRESSIVE VERTICAL
PROFILE ON THE WILMINGTON SOUNDING THIS MORNING. STORMS THAT ARE
DEVELOPING ARE MOVING RATHER FAST...BUT WILL PRODUCE VERY HEAVY
RAINFALL...WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES.

THE SYNOPTIC TRENDS WERE SIMILAR WITH THE MODELS...ALBEIT SOMEWHAT
DIFFERENT ON THE TIMING AND HOW FAR WEST THIS BOUNDARY SETTLES ON
FRIDAY. NEVERTHELESS...WILL HAVE THUNDERSTORMS THIS EVENING NORTH
AND ALL NIGHT ACROSS THE SOUTH...AND WILL HAVE A CHANCE OF SHOWERS
AND THUNDERSTORMS ON FRIDAY...ALTHOUGH MY GUT FEELING TELLS ME THAT
ENOUGH DRYING SHOULD WORK INTO NORTHERN AREAS TO PRECLUDE RAINFALL.
THIS BOUNDARY THEN SWEEPS BACK ACROSS THE FORECAST AREA ON
SATURDAY...WITH THE NEXT COLD FRONT MOVING THROUGH ON SUNDAY.

.SDF...SEVERE THUNDERSTORM WATCH ENTIRE CWA UNTIL 900 PM EDT.

VLD

In the hours before

Special weather statement, Aug 23, 11:51 AM EST, 2 hours 14 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240745-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 PM EDT THU AUG 23 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA FOR THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT LOCATED ACROSS SOUTHERN INDIANA AND OHIO
WILL MOVE SOUTH THROUGH THE AREA THIS AFTERNOON. SOUTH OF THIS FRONT
THE ATMOSPHERE IS WARM...HUMID...AND UNSTABLE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THIS FRONT DURING THE
AFTERNOON AND EVENING HOURS.

THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINS...
DANGEROUS LIGHTNING...AND DAMAGING WIND GUSTS ABOVE 60 MPH. HAIL IS
NOT ANTICIPATED TO BE A WIDESPREAD THREAT SINCE THE ATMOSPHERE
REMAINS QUITE WARM ALOFT...AND THE WIND SHEAR PROFILE IS NOT FORECAST
TO BE CONDUCIVE FOR TORNADO DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS THROUGH THE OVERNIGHT HOURS.

SMALLCOMB

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 23, 2:05 PM EST
Where
Jefferson County, Okolona
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.133, -85.683

Thunderstorm Wind, Shelby

When
August 23, 2:23 PM EST
Where
Shelby County, Shelbyville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.233

Thunderstorm Wind, Scott

When
August 23, 2:40 PM EST
Where
Scott County, Delaplain
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.267, -84.550

Thunderstorm Wind, Bourbon

When
August 23, 2:55 PM EST
Where
Bourbon County, Paris
Measured
70 kt (81 mph)
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -84.250

Thunderstorm Wind, Nelson

When
August 23, 3:00 PM EST
Where
Nelson County, Bardstown
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -85.467

Thunderstorm Wind, Clark

When
August 23, 3:20 PM EST
Where
Clark County, Winchester
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.983, -84.183

Thunderstorm Wind, Cumberland

When
August 23, 3:30 PM EST
Where
Cumberland County, Cloyds Lndg
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.750, -85.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264184, 5264185, 5264186, 5264187, 5264188, 5264189, 5264190.